Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2011, 5:43 AM CDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2011, 5:43 AM CDT (10:43 UTC)
- Expired
- Jul 20, 2011, 6:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:25 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5088 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
610
WUUS53 KBIS 201043
SVRBIS
NDC049-055-083-101-201145-
/O.NEW.KBIS.SV.W.0151.110720T1043Z-110720T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
543 AM CDT WED JUL 20 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 645 AM CDT
* AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER TO
PING PIG BALL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAWYER TO STRAWBERRY LAKE...AND MOVING EAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
VELVA...VOLTAIRE...SIMCOE...BUTTE...BERGEN...KRUEGER LAKE...KIEF...
KARLSRUHE...BALFOUR...DRAKE...GEORGE LAKE...ANAMOOSE AND MARTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4832 10023 4803 10023 4802 10020 4785 10020
4785 10008 4781 10007 4760 10089 4811 10120
4836 10025
TIME...MOT...LOC 1043Z 248DEG 27KT 4806 10101 4772 10080
WIND...HAIL <50MPH 1.00IN
$$
HEINERT2 follow-up statements
945
WWUS53 KBIS 201103
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT WED JUL 20 2011
NDC101-201113-
/O.CAN.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
WARD ND-
603 AM CDT WED JUL 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4833 10023 4805 10024 4802 10020 4785 10020
4785 10009 4781 10007 4769 10056 4775 10075
4793 10098 4802 10097 4803 10102 4816 10102
4836 10026
TIME...MOT...LOC 1103Z 248DEG 27KT 4812 10080 4778 10059
$$
NDC049-055-083-201145-
/O.CON.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
MCHENRY ND-MCLEAN ND-SHERIDAN ND-
603 AM CDT WED JUL 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL
645 AM CDT...
AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SIMCOE TO 5
MILES SOUTHEAST OF BUTTE...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BERGEN...KRUEGER LAKE...KIEF...BALFOUR...KARLSRUHE...DRAKE...GEORGE
LAKE...ANAMOOSE AND MARTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4833 10023 4805 10024 4802 10020 4785 10020
4785 10009 4781 10007 4769 10056 4775 10075
4793 10098 4802 10097 4803 10102 4816 10102
4836 10026
TIME...MOT...LOC 1103Z 248DEG 27KT 4812 10080 4778 10059
WIND...HAIL <50MPH 1.00IN
$$
HEINERT122
WWUS53 KBIS 201109
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
609 AM CDT WED JUL 20 2011
NDC049-055-083-201145-
/O.CON.KBIS.SV.W.0151.000000T0000Z-110720T1145Z/
MCHENRY ND-MCLEAN ND-SHERIDAN ND-
609 AM CDT WED JUL 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY COUNTIES UNTIL
645 AM CDT...
AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF KARLSRUHE TO
KRUEGER LAKE...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BALFOUR...KARLSRUHE...DRAKE...GEORGE LAKE...ANAMOOSE AND MARTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS UP TO 60 MPH.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4833 10023 4803 10023 4802 10020 4785 10020
4785 10009 4781 10007 4776 10058 4777 10075
4795 10089 4804 10091 4808 10096 4817 10099
4836 10026
TIME...MOT...LOC 1109Z 248DEG 27KT 4815 10069 4781 10048
WIND...HAIL 60MPH 1.00IN
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:33 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 3:33 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 333 AM CDT WED JUL 20 2011 .SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE A THREAT FOR STRONG TO SEVERE STORMS THROUGH THE MORNING HOURS...STRONG WINDS WEST AND PORTIONS OF THE CENTRAL TODAY...AND AN END TO THE HEAT AND HUMIDITY FOR ALL LOCATION BY LATER THIS AFTERNOON. USED A MODEL BLEND WITH GUIDANCE IN OVERALL DECENT AGREEMENT. CURRENTLY...STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL PLAINS/MISSOURI VALLEY REGION. THE RIDGE AXIS CONTINUES TO SHIFT EAST OF THE NORTHERN PLAINS WITH THE APPROACH OF A STRONG UPPER LEVEL TROUGH AND ITS ASSOCIATED SFC COLD FRONT NOW MOVING ACROSS THE LEE OF THE MONTANA ROCKIES. SOUTHWESTERLY FLOW ALOFT THUS REMAINS AHEAD OF THE TROUGH OVER NORTH DAKOTA. EMBEDDED LEAD S/WV IMPULSES CONTINUE TO EJECT NORTHEASTWARD OVER THE REGION...TRIGGERING SCATTERED THUNDERSTORMS. GIVEN THE ENORMOUS AMOUNT OF INSTABILITY STILL PRESENT...WILL MAINTAIN MENTIONING POSSIBLE SEVERE WEATHER THROUGH THIS MORNING. STILL MUGGY BUT WELL BELOW ADVISORY CRITERIA. WITH THE COLD FRONT EXPECTED TO SWEEP ACROSS THE REGION TODAY...PROJECTED HI VALUES WILL REMAIN WELL BELOW WARNING OR ADVISORY NUMBERS TODAY SO WILL EXPIRE THE HEAT HEADLINES WITH THIS MORNINGS FORECAST PACKAGE. MUCH NEEDED RELIEF FROM THE HEAT AND HUMIDITY ARRIVES THIS MORNING AND AFTERNOON AS THE SFC COLD FRONT NOW OVER MT MOVES QUICKLY FROM WEST TO EAST ACROSS NORTH DAKOTA. MUCH COOLER AND DRIER AIR WITH SFC DEWPOINT TEMPS FROM THE MID 50S DOWN TO THE MID 40S WILL OVERSPREAD ALL OF WEST AND CENTRAL ND BY LATE THIS AFTERNOON. AT THIS TIME THE COLD FRONT IS FORECAST TO BE THROUGH WESTERN ND AROUND SUNRISE...THEN THROUGH MY EASTERN COUNTIES BY NOON. STRONG WEST-NORTHWESTERLY WINDS BEHIND THE FRONT WILL ALSO CONTRIBUTE TO MIXING DOWN DRIER AIR ALOFT AND SCOURING OUT THE RICH MOISTURE WHICH HAS PLAGUED THE LOCAL AREA FOR SEVERAL DAYS. MAINTAINED SIGNIFICANT CHANGES TO THE DEWPOINT AND RELATIVE HUMIDITY FORECASTS WITH GREAT MODEL AGREEMENT. WIND MAGNITUDES STILL LOOK ADVISORY CRITERIA...WITH THE STRONGER WINDS ACROSS THE WEST. NORMALLY SUCH A STRONG COLD FRONT WITH THE DEGREE OF WINDS AND DRY AIR WOULD ELEVATE FIRE WEATHER CONCERNS GREATLY. HOWEVER...DUE TO THE HIGH PERCENT GREEN VALUES ACROSS THE WEST AND CENTRAL THE IMPACTS WILL BE MINIMIZED AND SHOULD NOT CONTRIBUTE TO AN INCREASE IN FIRE WEATHER HAZARDS. CHANCES FOR PRECIP/THUNDERSTORMS GREATLY DIMINISH BY THIS AFTERNOON THANKS TO THE STRONG DRY AIR ADVECTION AND AS ALL FORCING ASSOCIATED WITH THE UPPER TROUGH MIGRATES WELL TO OUR NORTH INTO SOUTH CENTRAL CANADA. DRY AND RELATIVELY COOL CONDITIONS WILL CONTINUE TONIGHT INTO THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... WEAK UPPER RIDGING THURSDAY NIGHT IS EXPECTED TO TRANSITION TO SOUTHWEST FLOW ON FRIDAY...WITH INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS AND ATTENDANT SEVERE WEATHER/HEAVY RAIN THREATS. DESPITE SOME LINGERING TIMING DIFFERENCES...THE MODEL/ENSEMBLE CONSENSUS FAVORS FRIDAY AFTERNOON AND NIGHT AS THE PRIME PERIOD FOR ACTIVE WEATHER. BY SUNDAY...A BROAD UPPER RIDGE WILL LIKELY BE IN PLACE ACROSS THE REGION...THEN BACK TO SOUTHWEST FLOW LATE MONDAY INTO TUESDAY. WILL KEEP THE LATER PERIODS DRY FOR NOW...BUT POPS MAY BE NEEDED EVENTUALLY. TEMPERATURES WILL REMAIN MAINLY IN THE 80S...WITH DEWPOINTS GENERALLY IN THE 50S AND 60S...WARM AND MUGGY...BUT NOTHING LIKE THE PAST FEW DAYS. && .AVIATION... EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE EXPANDING IN COVERAGE ACROSS THE SOUTHWEST...WITH TRENDS SUPPORTING A MORE PROMINENT MENTION OF THUNDER IN KDIK TAF. A COLD FRONT WILL SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR AND A STRONG W/NW WIND BY LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY AT KISN/KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-031>035- 040>046. && SHORT TERM...NH LONG TERM/AVIATION...RK
Hazardous weather outlook, Jul 20, 3:37 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 337 AM CDT WED JUL 20 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY 83 AS A RESULT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Special weather statement, Jul 20, 3:47 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 347 AM CDT WED JUL 20 2011 NDZ010-011-017-018-021-200945- DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD- 347 AM CDT WED JUL 20 2011 ...SPECIAL WEATHER STATEMENT... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK QUARTER TO HALF INCH POSSIBLE. * THE THUNDERSTORM WILL BE NEAR... SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT... POUCH POINT RECREATION AREA BY 410 AM CDT... PARSHALL BAY RECREATION AREA BY 420 AM CDT... PARSHALL BY 430 AM CDT... PLAZA BY 440 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 39 min |
| Jul 19, 10:57 PM CDT | Areal Flood Advisory | BIS | Billings, Golden Valley, Slope | 18 hr |
| Jul 20, 5:02 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 58 min |
| Jul 20, 6:22 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Jul 20, 6:34 AM CDT | Tornado Warning | BIS | Pierce | 26 min |
| Jul 20, 7:05 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.